Diabetes Drugs Can Deplete Certain Nutrients
SUZY COHEN Dear Pharmacist
Posted March 3, 2013
Dear Pharmacist, I have your "Diabetes Without Drugs" book and
it has helped me, but I'm still on two of the original 5
medications for this condition. What nutrients should I take with
my medicine? -- B.B., Micanopy, Fla.
For my new readers, the term "drug mugger" refers to how
medication (or foods) reduce levels of vitamins, minerals and
beneficial flora (probiotics) and cause side effects.
Metformin, which belongs to the biguanide class, depletes
probiotics, vitamin B12 and folic acid. This deficiency may cause
homocysteine to rise. You can measure homocysteine in the blood.
Up to 30 percent of people taking biguanide drugs (like
metformin) experience poor absorption of vitamin B12, according to
Diabetologia (1983) and withdrawal of this drug resulted in normal
absorption in only half of those with malabsorption.
In other words, just taking the medicine means that half of you
still need long-term B12 supplementation, because your B12 won't
automatically rise upon discontinuation of the drug.
Low B12 and folate could contribute or possibly cause tingling
or numbness in the hands or feet (termed neuropathy), depression,
megaloblastic anemia, weakness, rapid heart rate, confusion,
memory loss, dementia, diarrhea/constipation, chronic fatigue,
sciatica, as well as a higher risk of heart disease.
Do you think I'm telling you to stop your medicine? I'm not.
I am trying to keep you safe and help you learn what nutrients
to put back. Replenishing what the drug mugger stole reduces your
risk of side effects and remains compliant with your medication.
Hopefully your doctor has my book and has already told you to
take a good B12 and folic acid supplement, as well as (and this is
important) a good probiotic, because you require beneficial
bacteria to manufacture B12.
Sulfonylureas (glipizide, glyburide, glimepiride) can increase
the risk of CoQ10 deficiency according to a study in the Journal
of Medicine. That can lead to fatigue, shortness of breath and
© 2012 Tulsa World. via ProQuest Information and Learning Company; All Rights Reserved